Hail, Dickinson
- When
- May 9, 6:35 AM CST to 6:36 AM CST
- Where
- Dickinson County, 0.54 mi E of Enterprise
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.900, -97.110
Half dollar sized hail reported.
A line of thunderstorms moved southeast across much of north central and east central Kansas during the day on May 9th. There were numerous reports of large hail and sporadic wind damage reports along with a few wind gusts in excess of 70 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A line of thunderstorms moved southeast across much of north central and east central Kansas during the day on May 9th. There were numerous reports of large hail and sporadic wind damage reports along with a few wind gusts in excess of 70 mph. Storm chasers also documented a small tornado near Miltonvale. That storm went on to produce another mainly rain wrapped tornado with minor tree damage in southwest Clay County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 9, 5:36 AM CST, 59 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 636 AM CDT Tue May 9 2023 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 310 AM CDT Tue May 9 2023 Forecast Highlights: -Thunderstorms return to the forecast today and tonight. -A brief break in storm chances is forecast midweek before more t-storms arrives later in the week. -Severe weather will be possible today and again Thursday. Forecast Discussion: Today's early morning atmospheric pattern across the CONUS consists of a mid-level ridge over the southern and southeastern US, and more of a troughing pattern off the west coast. Several shortwaves were evident on water vapor imagery and in H7 analysis within southwesterly flow over the Pacific Northwest and northern High Plains. The surface boundary that pushed southeast of the CWA yesterday remains to our south early today. Surface analysis reveals dew points in the upper 60s to near 70 degrees with south winds in eastern OK, and east-northeast winds with dew points in the 50s and low 60s in southern KS. The main challenge for this forecast package is chances, timing and location of thunderstorms the next few days, and whether severe weather will occur with each round of rain. East-southeasterly winds will help draw in the higher theta-e air mass to our south into central KS as the surface boundary moves northward today. Instability will build near and south of the front with models showing between 2000 and 3000 J/kg of MUCAPE through central and possibly north-central KS by this afternoon. Some initial showers and thunderstorms could develop this morning where isentropic ascent becomes more pronounced in the southern and southwestern CWA. A few CAMs then show development northwest of the area midday, with storms tracking southeast. Given growing instability and effective bulk shear likely around 40 kts, large hail and damaging wind will be possibilities with storms near the boundary this afternoon. Ongoing convection could continue into this evening, especially if storms are able to grow upscale into more of an MCS structure. POPs on Wednesday become a little more uncertain and so are a little lower. HREF composite reflectivity shows better chances over the High Plains of KS as a negatively tilted trough moves out of the Desert Southwest. Closer to home, a warm and humid air mass will remain in place with that surface boundary possibly still close by. Thus, have maintained a slight chance for POPs. Chances look to increase again on Thursday as a shortwave moves over the area and a surface low deepens over eastern CO/western KS. A dryline looks to develop in central KS by the evening with a warm and unstable air mass east of it. Conditions will support another round of potential severe weather, especially by the evening and as the LLJ increases into the night. Long range models show a general upper level troughing pattern remaining in place across the western US into the upcoming weekend. NBM has at least slight chances POPs during this timeframe with more small scale details hopefully becoming more obvious as we get closer to the weekend. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 629 AM CDT Tue May 9 2023 The main challenge for the 12Z TAFs continues to be timing the chances for thunderstorms at airports. Models seems to be coming into better agreement with storms impacting terminals early this afternoon, so have included VCTS mention at KTOP/KFOE with a tempo group to account for current thinking of timing at KMHK. Timing will likely need to be tweaked once storms begin approaching sites. Storms could contain large hail and strong damaging winds. Some models show another round possible during the second half of the 12Z period, so watch for possible updates/amendments in later TAFs. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Teefey AVIATION...Teefey
Hazardous Weather Outlook National Weather Service Topeka KS 319 AM CDT Tue May 9 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-100830- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 319 AM CDT Tue May 9 2023 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...Today and tonight. Thunderstorms are possible this morning in southeastern and central Kansas with chances increasing in northeastern portions of the state by midday. A few storms will be capable of large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong to severe thunderstorms will again be possible on Thursday, with chances for storms increasing during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
Special Weather Statement
National Weather Service Topeka KS
435 AM CDT Tue May 9 2023
KSZ058-059-091000-
Coffey-Anderson-
435 AM CDT Tue May 9 2023
...Strong thunderstorms will impact portions of central Anderson and
northeastern Coffey Counties through 500 AM CDT...
At 435 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southeast of Lebo to 5 miles northwest
of Kincaid. Movement was slowly to the east.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Garnett, Waverly, New Strawn, Harris and Beto Junction.
This includes Interstate 35 between mile markers 155 and 158.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3825 9507 3810 9520 3831 9586 3843 9575
3844 9568 3826 9507
TIME...MOT...LOC 0935Z 252DEG 6KT 3835 9579 3816 9520
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
TeefeySpecial Weather Statement
National Weather Service Topeka KS
500 AM CDT Tue May 9 2023
KSZ037-054-091030-
Lyon-Morris-
500 AM CDT Tue May 9 2023
...A strong thunderstorm will impact portions of southeastern Morris
and northwestern Lyon Counties through 530 AM CDT...
At 500 AM CDT, Doppler radar was tracking a strong thunderstorm near
Americus, moving northeast at 25 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Emporia, Americus and Dunlap.
This includes the following highways...
Interstate 35 between mile markers 128 and 130.
Kansas Turnpike between mile markers 127 and 137.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3852 9635 3852 9649 3858 9649 3863 9623
3846 9605 3837 9636
TIME...MOT...LOC 1000Z 238DEG 21KT 3846 9629
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
TeefeySpecial Weather Statement
National Weather Service Topeka KS
526 AM CDT Tue May 9 2023
KSZ058-059-091115-
Coffey-Anderson-
526 AM CDT Tue May 9 2023
...A strong thunderstorm will impact portions of northwestern
Anderson and northeastern Coffey Counties through 615 AM CDT...
At 526 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Waverly, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Waverly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3822 9571 3838 9572 3841 9551 3839 9551
3839 9548 3821 9548
TIME...MOT...LOC 1026Z 258DEG 12KT 3834 9564
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Topeka KS
558 AM CDT Tue May 9 2023
KSZ059-091130-
Anderson-
558 AM CDT Tue May 9 2023
...A strong thunderstorm will impact portions of southeastern
Anderson County through 630 AM CDT...
At 557 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Kincaid, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail. Heavy
rainfall is also occurring with this storm.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kincaid and Lone Elm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3826 9507 3804 9508 3804 9527 3825 9525
3827 9506 3826 9506
TIME...MOT...LOC 1057Z 264DEG 27KT 3815 9509
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TeefeyThe Topeka radar (KTWX), 77 km away, was scanning. The volume nearest the first event began at 12:34 UTC.
18 thunderstorm wind, 14 hail, 2 tornado. Local standard time, as filed.
Half dollar sized hail reported.
Quarter sized hail reported.
Quarter sized hail reported just west of Glasco.
Quarter sized hail reported.
Six inch healthy tree limbs down.
A storm chaser had photos of a small tornado that was on the ground for approximately 2 minutes just WSW of Miltonvale. No damage was noted or reported.
Quarter sized hail reported.
Measured at the kcnk asos.
Structural damage at the fairgrounds, damage to a building off of Highway 81 and two to three inch tree limbs down.
A storm chaser reported seeing a brief tornado touch down in open field before losing sight of it due to rain. No damage was reported in the vicinity of the sighting as it was in open pasture. The track and time is estimated based on radar and chaser report.
Spotter estimated winds around 60 to 65 mph.
Quarter sized hail reported.
Quarter sized hail reported.
Spotter estimated wind gusts of 60 to 65 mph.
Report of 70 mph wind gust.
Report of 76 mph wind gust.
Large tree trunk about 18 to 24 inches in diameter snapped off.
Report of 60 mph wind gust.
Spotter using a calibrated wind anemometer measured wind gusts ranging from 70 to 75 mph.
Quarter sized hail reported.
Report of quarter sized hail.
Quarter sized hail reported.
Hail ranging from pea size to quarter size.
Vehicle-mounted anemometer measured wind gusts of 55 to 60 mph.
Quarter sized hail reported near Allen.
Estimated wind gusts of 55 to 60 mph.
Quarter sized hail reported.
Report of 11 inch diameter tree limb down.
Estimated wind gust of 65 mph.
Three inch diameter healthy tree limbs blown down.
Estimated wind gust of 60 mph.
Tree damage with estimated wind gusts of around 80 mph.
Nickel sized hail reported.
Estimated wind gust to 70 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyThe tornado archive for Kansas, 2023Warnings in Kansas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102088, 1102089, 1102090, 1102091, 1102122, 1086222, 1102092, 1102123, 1102125, 1086229, 1102126, 1102093, 1102094, 1102127, 1102128, 1102129, 1102130, 1102131, 1102133, 1102095, 1102136, 1103012, 1103018, 1103019, 1103021, 1103022, 1103025, 1103029, 1103031, 1103034, 1103050, 1103054, 1103056, 1103057.